Kentucky, 2004

Hail and Damaging Winds in Kentucky, May 26, 2004

May 26, 2004 · NWS PAH · 7 events in 2 counties and zones

A supercell thunderstorm in Christian and Todd Counties produced quarter-size hail, a funnel cloud, and damaging winds. The wind damage consisted of numerous downed trees near Pembroke, Trenton, and Guthrie.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm in Christian and Todd Counties produced quarter-size hail, a funnel cloud, and damaging winds. The wind damage consisted of numerous downed trees near Pembroke, Trenton, and Guthrie. A mobile home near Pembroke received minor structural damage. The funnel cloud was observed between Pembroke and Trenton, along the Christian/Todd County line. Law enforcement officials observed the funnel cloud for about 5 minutes, during which time it came close to touching the ground. The nickel-size hail at Hopkinsville was on the west side of the city. Several trees were down in Hopkinsville, including an 80-year-old elm tree that fell on a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 2:15 PM CST, 50 minutes earlier.

Area forecast discussion, May 26, 2:15 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED MAY 26 2004

.DISCUSSION...

PRIMARY CONCERNS REMAIN THE POTENTIAL FOR FLOODING RAINS AND SEVERE
THUNDERSTORMS AS WE HEAD INTO THE MEMORIAL DAY WEEKEND.

TIMING OF INDIVIDUAL THUNDERSTORM CHANCES WILL BE VERY DIFFICULT AS
THE REGION REMAINS IN AN UNSETTLED WEST-SOUTHWEST FLOW ALOFT...WITH
A SURFACE BOUNDARY MEANDERING BACK AND FORTH ACROSS THE REGION.
LATEST SURFACE ANALYSIS INDICATES THE PRESENCE OF A CONVECTIVELY
ENHANCED BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI AND WESTERN
KENTUCKY AS OF MID-AFTERNOON...AS 19Z OBSERVATIONS FROM BOTH KCGI
AND KPAH INDICATE A SHIFT TO NORTH WINDS. THIS BOUNDARY IS REFLECTED
IN THE INSTABILITY ON LAPS DATA...WITH NEAR 3000 J/KG SURFACE-BASED
CAPE NEAR THE ARKANSAS AND TENNESSEE BORDERS...AND A STABLE
ATMOSPHERE /SURFACE-BASED/ NORTH OF THE BOUNDARY.

IN THE SHORT-TERM...EXPECT THE CONTINUED GENERATION OF SHOWERS AND
THUNDERSTORMS ALONG THE SURFACE BOUNDARY AS A NUMBER OF MINOR
IMPULSES STREAM ACROSS THE AREA IN SOUTHWEST FLOW. BOTH THE ETA AND
GFS INDICATE A HEIGHTENED CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...SHIFTING EAST OF THE AREA OVERNIGHT. WHILE ENOUGH MOISTURE
AND INSTABILITY WILL EXIST FOR SCATTERED ACTIVITY ON THURSDAY...
COVERAGE SHOULD BE LESS THAN IN PREVIOUS DAYS.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME
BEGINNING LATE THURSDAY NIGHT...CONTINUING INTO FRIDAY AND FRIDAY
NIGHT...AS A POTENT SHORTWAVE APPROACHES THE AREA FROM THE SOUTHERN
PLAINS. BEYOND FRIDAY NIGHT...THE CHANCE FOR ON-AND-OFF SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE MEMORIAL DAY WEEKEND. THE
ENTIRE EVENT HAS THE POTENTIAL TO CULMINATE IN A SIGNIFICANT SEVERE
WEATHER OUTBREAK ALONG AND AHEAD OF AN EASTWARD-ADVANCING COLD FRONT
SUNDAY NIGHT OR MONDAY. NEXT TUESDAY AND WEDNESDAY ARE SHAPING UP TO
BE DRY AT THIS POINT AS THE REGION GRADUALLY TRANSITIONS INTO MORE
OF A NORTHWEST FLOW.

WILL MAINTAIN THE FLOOD WATCH FOR TONIGHT FOR THE WHOLE AREA. WILL
NOT EXTEND THE FLOOD WATCH INTO THURSDAY AT THIS TIME...GIVEN THE
SMALLER CHANCE FOR SHOWERS AND THUNDERSTORMS TOMORROW. LATER SHIFTS
MAY HAVE TO CONSIDER REHOISTING THIS WATCH THURSDAY NIGHT AND FRIDAY
AS THE NEXT SIGNIFICANT WAVE APPROACHES.

REGARDING TEMPERATURES...REMAINED WITHIN THE RANGE OF AVAILABLE MOS
GUIDANCE THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM THURSDAY.
MO...FLOOD WATCH UNTIL 6AM THURSDAY.
IL...FLOOD WATCH UNTIL 6AM THURSDAY.
IN...FLOOD WATCH UNTIL 6AM THURSDAY.

&&

PRESLEY
Hazardous weather outlook, May 26, 4:03 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
503 AM CDT WED MAY 26 2004

...FLOOD WATCH TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING FRONT
PUSHES THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT...SOME OF THEM WILL PRODUCE HEAVY
RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. THE MAIN THREAT WILL BE
DAMAGING WINDS AND SOME LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND
FRIDAY. THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MAINLY DURING THE AFTERNOON AND
EVENINGS FOR THE NEXT SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED TODAY AND TONIGHT.

SPODEN

In the hours before

Local storm report, May 26, 1:06 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             WILLISVILLE             37.98N 89.59W
05/26/2004  0.88 INCH        PERRY              IL   NWS EMPLOYEE

            THIS REPORT WAS RELAYED FROM WFO ST LOUIS.

0200 PM     HAIL             CUTLER                  38.03N 89.57W
05/26/2004  0.75 INCH        PERRY              IL   LAW ENFORCEMENT

&&

MJN
Local storm report, May 26, 1:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 S PINCKNEYVILLE       38.01N 89.38W
05/26/2004  1.00 INCH        PERRY              IL   EMERGENCY MNGR

0202 PM     HAIL             6 SE STEELEVILLE        37.95N 89.58W
05/26/2004  0.88 INCH        JACKSON            IL   NWS EMPLOYEE

0215 PM     HAIL             10 SE PINCKNEYVILLE     37.98N 89.25W
05/26/2004  0.75 INCH        PERRY              IL   TRAINED SPOTTER

0231 PM     HAIL             ZEIGLER                 37.90N 89.05W
05/26/2004  0.75 INCH        FRANKLIN           IL   LAW ENFORCEMENT

&&

MJN
Local storm report, May 26, 2:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             OAK RIDGE               37.50N 89.73W
05/26/2004  0.88 INCH        CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

MJN
Local storm report, May 26, 2:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             RIDGWAY                 37.80N 88.26W
05/26/2004  1.75 INCH        GALLATIN           IL   LAW ENFORCEMENT

&&

MJN
Local storm report, May 26, 2:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 W GALATIA             37.84N 88.65W
05/26/2004                   SALINE             IL   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

MJN
Local storm report, May 26, 2:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             OLMSTED                 37.18N 89.08W
05/26/2004  0.75 INCH        PULASKI            IL   EMERGENCY MNGR

            HAIL WAS REPORTED JUST WEST OF OLMSTED.

&&

MJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Christian

When
May 26, 3:05 PM CST
Where
Christian County, Pembroke
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.783, -87.350

Thunderstorm Wind, Christian

When
May 26, 3:05 PM CST
Where
Christian County, Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.783, -87.350

Thunderstorm Wind, Todd

When
May 26, 3:15 PM CST to 3:25 PM CST
Where
Todd County, Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -87.267

Hail, Todd

When
May 26, 3:20 PM CST
Where
Todd County, Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -87.267

Funnel Cloud, Todd

When
May 26, 3:59 PM CST to 4:04 PM CST
Where
Todd County, 5 mi NW of Trenton
Reported by
LAW ENFORCEMENT
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Thunderstorm Wind, Christian

When
May 26, 4:00 PM CST
Where
Christian County, Hopkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
36.850, -87.483

Hail, Christian

When
May 26, 4:04 PM CST
Where
Christian County, Hopkinsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -87.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397936, 5397941, 5397938, 5397937, 5397940, 5397942, 5397939.